Q My 26-month-old daughter has a persistent greenish-gray coating, with red patches, on her tongue. Her breath is also quite bad. An otherwise healthy child, she developed problems after her Hib jab at four months, when she had severe bouts of diarrhoea and constipation.
My husband has a persistent white coating on his tongue. He was taking doxycycline for acne, but now uses benzoyl peroxide gel topically. The coating disappears when he stops using the gel.
My naturopath believes it is a food allergy, but hasn’t really been able to help. Can you? - BG, Stockport
A Homoeopaths, and practitioners of Ayurvedic and traditional Chinese medicine all place great importance on the state of the tongue for their diagnoses. You might consider a trip to one of these practitioners for your daughter’s and husband’s health problems.
In Chinese medicine, such discoloration could point to stomach or gut problems but, without an examination, it is impossible to say for sure. Our own Harald Gaier suspects a condition called hypochlorhydria - low stomach acid. Your daughter is too young to test for this condition (which requires swallowing a large capsule), but you might send your husband for tests (Biolab, in London, will do them; tel: 020 7636 5959).
The Hib jab may have presented a major challenge to your child’s immature immune system, from which she has simply not been able to recover. You may wish to take your daughter to a reputable homoeopath for a course of treatment to deal with the after-effects of the vaccine. Homoeopathic remedies such as Nat Sulph, Mercurius and Chelidonium are indicated for tongue discoloration.
It’s also possible that the jab (or the doxycycline; see previous letter) triggered a Candida albicans overgrowth. When this happens, Candida becomes invasive, enters the bloodstream and causes problems in organs such as the liver, kidneys, heart, spleen, lungs and brain, as well as ‘leaky-gut’ syndrome, allergies, urinary tract and skin infections, hormonal imbalances and musculoskeletal pain.
Treating fungal infections is less straightforward than treating bacterial infections because fungi are rather more complex than bacteria. However, with the help of a good practitioner, there are several ways to proceed. Dealing with Candida requires what is known as the 4R method of treatment: 1) Remove the fungi - sometimes with antibiotics, but also with herbs; 2) Replace digestive secretions if necessary (hydrochloric acid, pancreatic enzymes); 3) Reinoculate the body with good nutrition and probiotics that support immune function; 4) Repair the intestinal wall and heal the leaky gut with nutrients such as zinc, antioxidants and L-glutamine. Each of these steps, however, will need to be modified to take your daughter’s young age into account.
Even if your child is following a good diet, if she has Candida, you will have to be scrupulous about certain foods. Yeasted foods (such as breads, muffins and biscuits) need to be strictly avoided in the early weeks of treatment and sometimes for longer.
Sugar-containing foods, including high-carbohydrate vegetables, fruits and fruit juices, are also out. Replace these with low-carbohydrate vegetables to provide fibre, fish, meat, poultry and eggs, and unprocessed nuts, seeds and oils.
Several herbs are useful both internally and topically for Candida but, again, some of these, like barberry (Berberis) tincture and tea-tree mouth rinse, may not be suitable for young children. You should always consult a qualified herbalist before giving any of these to your child.